Wisconsin, 2011

High Wind in Wisconsin, September 29 to 30, 2011

September 29 to 30, 2011 · NWS GRB · 3 events in 3 counties and zones

High winds developed across northeast Wisconsin when an area of low pressure intensified as it passed northeast of the state. The high winds downed numerous trees and tree limbs, and knocked out power to almost 25,000 customers.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

High winds developed across northeast Wisconsin when an area of low pressure intensified as it passed northeast of the state. The high winds downed numerous trees and tree limbs, and knocked out power to almost 25,000 customers.

Door County was hardest hit with more than 12,000 customers left without power. The Department of Natural Resources closed state parks in the county for several days during cleanup operations.

The highest measured wind gusts included 69 mph at Sister Bay (Door Co.), 68 mph at Chambers Island (Door Co.), 64 mph at Northport Pier (Door Co.), 60 mph at Sturgeon Bay (Door Co.), and 60 mph at Algoma City Marina (Kewaunee Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 29, 5:10 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 29, 5:10 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
610 PM CDT THU SEP 29 2011

UPDATED AVIATION PORTION FOR NEW TAF ISSUANCE

.SHORT TERM...TONIGHT AND FRIDAY.
MAIN CONCERN TONIGHT WILL BE THE STRONG WINDS ACROSS THE AREA AS INTENSE
LOW PRESSURE CONTINUES TO DEEPEN THIS EVENING ACROSS LOWER MICHIGAN.
STRONGEST CORE OF WINDS EXPECTED TO PASS ACROSS THE AREA THIS
EVENING AS 925MB WINDS INCREASE TO AROUND 50 KNOTS WITH 850MB WINDS
OVER 60 KNOTS. THE COMBINATION OF THE STRONG WINDS ALOFT...850MB COLD
ADVECTION AND UNSTABLE LOW LEVEL LAPSE RATES FROM THE SURFACE TO 875MB
WOULD SUGGEST THAT SOME OF THESE STRONG WINDS COULD MIX DOWN
DURING THE EVENING HOURS. WITH TIGHT PRESSURE GRADIENT ACROSS NORTHEAST
WISCONSIN AND STRONG WINDS ALOFT...AFTER COORDINATION WITH WFO MILWAUKEE
I HAVE DECIDED TO UPGRADE WIND ADVISORY TO HIGH WIND WARNING ALONG
THE HIGHWAY 41 CORRIDOR. YOU COULD MAKE A CASE FOR ANY LOCATION IN OUR
FORECAST AREA TO SEE A STRONG OR DAMAGING WIND GUSTS...BUT
CONFIDENCE IS NOT AS HIGH OUTSIDE THE HIGHWAY 41 CORRIDOR. THE STRONG
WINDS WILL SLOWLY SUBSIDE OVERNIGHT TO BELOW WIND ADVISORY
CRITERIA ACROSS MUCH OF THE AREA. STRONG WINDS WILL CONTINUE ACROSS
DOOR COUNTY DUE TO DEEP MIXING OFF THE BAY...THEREFORE HEADLINES
CONTINUE UNTIL 15Z FOR THIS COUNTY. WINDS WILL CONTINUE TO GRADUALLY
SUBSIDE FRIDAY AFTERNOON.

SHOWERS AND ISOLATED THUNDERSTORMS WILL DIMINISH OR END THIS
EVENING. CONTINUED A CHANCE OF SHOWERS OVER THE NORTH DUE TO LAKE
EFFECT SHOWERS MOVING INTO THE FAR NORTH OFF OF LAKE SUPERIOR. ONLY
MINOR CHANGES MADE TO TEMPS.

.LONG TERM...FRIDAY NIGHT THRU NEXT THURSDAY. MAIN FORECAST
CONCERN IS FROST POTENTIAL FRIDAY AND SUNDAY NIGHT. OTHERWISE...A
NICE STRETCH OF WEATHER IS EXPECTED.

MEDIUM RANGE MODELS REMAIN IN DECENT AGREEMENT THRU EARLY
SUNDAY...SHOWING UPPER LOW AND TROF SLIDING TOWARD THE EASTERN
U.S. FRIDAY NIGHT AND INTO THE WEEKEND. RIDGING WILL EXTEND FROM
THE CENTRAL PLAINS INTO THE GREAT LAKES REGION...WITH HEIGHT
SLOWLY RISING THROUGH MONDAY. MODELS DIVERGE SLIGHTLY WITH
HANDLING A SHORTWAVE MOVING ACROSS CANADA AND WITH A WEAK BOUNDARY
SAGGING SOUTH ACROSS THE AREA. UPPER RIDGING BREAKS DOWN/SHIFTS
EAST BY MID-WEEK AS A TROF DIGS OVER THE WESTERN U.S.

FRIDAY NIGHT...AS UPPER RIDGE BUILDS IN...AND SURFACE HIGH
PRESSURE SLIDES EAST INTO THE AREA...WINDS WILL BECOME
LIGHT/DECOUPLE ACROSS CENTRAL WI...WITH THE GRADIENT STILL TIGHT
ENOUGH ACROSS THE LAKESHORE TO KEEP THE WIND UP A BIT. EXPECT
SKIES TO BECOME CLEAR FROM WEST TO EAST DURING THE EVENING AS DRY
AIR AND SUBSIDENCE TAKE OVER. CLEAR SKIES AND LIGHT WINDS SHOULD
LEAD TO AREAS OF FROST ACROSS MUCH OF THE AREA...EXCEPT THE
LAKESHORE WHERE CLOUDS COULD LINGER THE LONGEST...AND WINDS WILL
REMAIN UP. WILL CONTINUE TO MENTION FROST IN THE HWO/GRIDS/ZONES
ACROSS CENTRAL AND EAST CENTRAL WI. FROST/FREEZE HEADLINES HAVE
ENDED ACROSS NORTHERN WI...SO WILL NOT MENTION ANY FROST THERE.
LAKE EFFECT SHOWERS ARE LIKELY OVER CENTRAL LAKE MICHIGAN...WITH
DELTA T/S APPROACHING 20C. NORTHERLY WINDS SHOULD KEEP THE BAND
OUT OVER THE OPEN WATERS...HOWEVER ANY SLIGHT VEERING OF THE WINDS
COULD SNEAK THE BAND INTO THE NEARSHORE WATERS OR EVEN CLOSE TO
THE SHORE. WILL ADD SOME LOW POPS TO THE NEARSHORE TO ACCOUNT FOR
THIS POSSIBILITY. LAKE EFFECT OVER NORTH CENTRAL WI WILL BE
ENDING...AND PLAN TO KEEP THE NORTH DRY FOR THE FRIDAY NIGHT
PERIOD.

THIS WEEKEND...HIGH PRESSURE SETTLES OVER THE AREA ON
SATURDAY...THEN SLOWLY SHIFTS TO THE EAST ON SUNDAY. DRY AND
PLEASANT WEATHER IS EXPECTED ACROSS THE AREA. FROST WILL AGAIN BE
POSSIBLE SATURDAY NIGHT FOR PORTIONS OF CENTRAL WI AND THE FOX
VALLEY.

A WEAK FRONTAL BOUNDARY WILL SLOWLY SINK SOUTH ACROSS THE AREA
EARLY NEXT WEEK...HOWEVER MODELS DISAGREE ON EXACT TIMING. MODELS
DO AGREE ON MID/UPPER RIDGING DURING THIS PERIOD...AND VERY
LIMITED MOISTURE TO WORK WITH...SO BELIEVE CHANCES FOR ANY SHOWER
ACTIVITY IS VERY LOW. PLAN TO KEEP A DRY FORECAST FOR THE ENTIRE
WORK WEEK.
&&

.AVIATION...WIDESPREAD MVFR CIGS AND VSBYS DUE TO SHOWERS WILL
LINGER THIS EVENING ALONG WITH ISOLATED IFR CIGS AND VSBYS WITH
MORE INTENSE SHOWERS. AFTER MIDNIGHT THE SHOWERS WILL BECOME MORE
SCATTERED BEFORE ENDING. HOWEVER THE MAIN WEATHER EVENT WILL BE
THE ANTICIPATED STRONG WINDS AND WIND GUSTS STARTING THIS EVENING.
AS THE SURFACE LOW SHIFTS INTO LOWER MICHIGAN THIS EVENING EXPECT
THE WINDS AND WIND GUSTS TO INCREASE...MAINLY EARLY THIS EVENING
OVER THE WEST HALF OF THE FORECAST AREA AND THEN EAST LATER
EVENING INTO FRIDAY MORNING BEFORE DIMINISHING. VFR CONDITIONS
WILL DEVELOP LATER FRIDAY AS A RIDGE OF HIGH PRESSURE BUILDS INTO
THE REGION.

TDH
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 4 AM CDT FRIDAY FOR WIZ013-021-038>040-
048>050-073-074.

WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR WIZ005-010-018>020-030-
031-035>037-045.

WIND ADVISORY UNTIL 4 AM CDT FRIDAY FOR WIZ011-012.

HIGH WIND WARNING UNTIL 10 AM CDT FRIDAY FOR WIZ022.

&&
Hazardous weather outlook, Sep 29, 2:29 PM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
329 PM CDT THU SEP 29 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
329 PM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

STRONG NORTHWEST WINDS ARE EXPECTED THIS EVENING ACROSS THE AREA
AND THEN CONTINUE INTO FRIDAY MORNING. THE STRONGEST WINDS SHOULD
AFFECT THE AREA THIS EVENING INTO EARLY FRIDAY MORNING BEFORE WINDS
GRADUALLY SUBSIDE. SEE HIGH WIND WARNING AND WIND ADVISORIES
CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

AREAS OF FROST ARE EXPECTED IN MANY SPOTS ACROSS CENTRAL AND AND
PORTIONS OF NORTHEAST WISCONSIN FRIDAY NIGHT...WITH PATCHY FROST
POSSIBLE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT PEAK WIND GUSTS TO THE NATIONAL
WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-302030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
329 PM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

STRONG NORTHWEST WINDS ARE EXPECTED THIS EVENING ACROSS THE AREA
AND THEN CONTINUE INTO FRIDAY MORNING. SEE THE STORM WARNING
CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

HAZARDOUS WINDS AND WAVES WILL CONTINUE INTO FRIDAY.

ECKBERG/BERSCH

In the hours before

Special weather statement, Sep 29, 1:23 PM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
223 PM CDT THU SEP 29 2011

WIZ036>040-045-048>050-292015-
BROWN-CALUMET-KEWAUNEE-MANITOWOC-OUTAGAMIE-PORTAGE-WAUPACA-WAUSHARA-
WINNEBAGO-
223 PM CDT THU SEP 29 2011

...THUNDERSTORMS MOVING ACROSS CENTRAL WISCONSIN AND FOX VALLEY...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS OVER CENTRAL WISCONSIN AND THE SOUTHERN FOX VALLEY.
THE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OVER
30 MPH.

THE SHOWERS AND STORMS WERE MOVING EAST AT 40 MPH AND WILL AFFECT
THE AREA UNTIL 330 PM.

JKL
Local storm report, Sep 29, 1:25 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
225 PM CDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             NEENAH                  44.18N 88.44W
09/29/2011  E0.25 INCH       WINNEBAGO          WI   PUBLIC

            PEA SIZE HAIL WAS COVERING THE GROUND.

&&
Local storm report, Sep 29, 1:47 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
247 PM CDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 S LARSEN              44.17N 88.61W
09/29/2011  E0.25 INCH       WINNEBAGO          WI   TRAINED SPOTTER

&&
Special weather statement, Sep 29, 2:19 PM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
319 PM CDT THU SEP 29 2011

WIZ049-050-292115-
CALUMET-MANITOWOC-
319 PM CDT THU SEP 29 2011

...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM JUST NORTH OF CHILTON OR 22 MILES WEST OF
MANITOWOC...MOVING EAST AT 50 MPH.

PEA SIZE HAIL...WINDS GUSTS 40 TO 45 MPH...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

TH
Local storm report, Sep 29, 4:14 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
514 PM CDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     NON-TSTM WND GST WESTON                  44.90N 89.57W
09/29/2011  M48 MPH          MARATHON           WI   PUBLIC

&&

SAC
Special weather statement, Sep 29, 6:11 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
711 PM CDT THU SEP 29 2011

WIZ013-021-022-038>040-048>050-073-074-300315-
NORTHERN MARINETTE-NORTHERN OCONTO-DOOR-OUTAGAMIE-BROWN-KEWAUNEE-
WINNEBAGO-CALUMET-MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...STURGEON BAY...APPLETON...GREEN BAY...
ALGOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
711 PM CDT THU SEP 29 2011

...HIGH WIND WARNING IN EFFECT...

SUSTAINED WINDS AND WIND GUSTS WILL INCREASE THIS EVENING AS A
DEEP LOW PRESSURE SYSTEM SHIFTS FROM NORTHERN LAKE MICHIGAN TO
LOWER MICHIGAN BY LATE EVENING. LOOK FOR SUSTAINED WINDS TO
INCREASE TO AROUND 30 MPH WITH A FEW GUSTS TO AROUND 55 MPH LATER
THIS EVENING AND THEN CONTINUE OVERNIGHT.

DRIVING HIGH PROFILE VEHICLES WILL TURN DIFFICULT LATER THIS
EVENING.

WIZ011-012-019-020-031-037-045-300315-
FOREST-FLORENCE-LANGLADE-MENOMINEE-SHAWANO-WAUPACA-WAUSHARA-
INCLUDING THE CITIES OF...CRANDON...ANTIGO...KESHENA...WAUTOMA
711 PM CDT THU SEP 29 2011

...WIND ADVISORY IN EFFECT...

LOOK FOR WINDS AND WIND GUSTS TO INCREASE EARLY THIS EVENING AS A
DEEP LOW PRESSURE SYSTEM SHIFTS FROM NORTHERN LAKE MICHIGAN TO
LOWER MICHIGAN BY LATE EVENING. LOOK FOR SUSTAINED WINDS TO
INCREASE TO AROUND 30 MPH WITH A FEW GUSTS TO 50 MPH THIS EVENING
BEFORE SUBSIDING LATE THIS EVENING.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.

WIZ005-010-018-030-035-036-300315-
VILAS-ONEIDA-LINCOLN-MARATHON-WOOD-PORTAGE-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...TOMAHAWK...
WAUSAU...WISCONSIN RAPIDS...STEVENS POINT
711 PM CDT THU SEP 29 2011

...WIND ADVISORY IN EFFECT...

LOOK FOR SUSTAINED WINDS TO 30 MPH WITH WIND GUSTS TO AROUND 45
MPH TO LINGER EARLY THIS EVENING BEFORE SUBSIDING LATE THIS
EVENING.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.

TDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southern Marinette

When
September 29, 7:00 PM CST to September 30, 2:00 AM CST
Where
Southern Marinette forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Wind gusts in Marinette were as high as 59 mph.

High Wind, Door

When
September 29, 7:00 PM CST to September 30, 2:00 AM CST
Where
Door forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Yacht Works Marina in Sister Bay measured a wind gust of 69 mph.

High Wind, Kewaunee

When
September 29, 7:00 PM CST to September 30, 2:00 AM CST
Where
Kewaunee forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Algoma City Marina measured a wind gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349357, 349358, 349359.